Idiopathic Intracranial Hypertension Associated With Therapeutic-Dose N -Acetylcysteine in a 6-Year-Old Boy: A Case Report

View at publisher
Authors: Mohammadreza Zolfaghari, Afshin Najafi, Ali Aghajani, Farnaz Bahrami‐Samani
Cited by: 1
References: 12

Abstract

Pediatric pseudotumor cerebri syndrome (PTCS) is an uncommon cause of raised intracranial pressure in children. We report a case of PTCS temporally associated with standard-dose oral N -acetylcysteine (NAC). A 6-year-old boy (20 kg) presented with 1 week of worsening nocturnal headaches, vomiting, and photophobia. Examination revealed bilateral optic disc swelling. Brain magnetic resonance imaging and magnetic resonance venography were normal. Lumbar puncture showed an opening pressure of 80 cm H 2 O and normal cerebrospinal fluid composition. The patient had been treated with oral NAC 200 mg twice daily for 4 weeks before symptom onset. Acetazolamide and topiramate were started with no improvement; symptoms and papilledema improved rapidly within 24 hours of NAC discontinuation. The patient remained asymptomatic at 6 months of follow-up. This case suggests a possible association between therapeutic-dose NAC and intracranial hypertension. Clinicians should consider medication-induced PTCS in children who present with new-onset headaches and papilledema. Further pharmacovigilance and reporting are warranted.

Fields of Study & Subjects

Cerebral Venous Sinus Thrombosis Cerebrovascular and Carotid Artery Diseases Folate and B Vitamins Research

Publication details

Journal / source
Journal of Child Neurology
Publisher
SAGE Publications
Pages
8830738261427554–8830738261427554
Publication date
25 April 2026
Language
EN